Illinois, 2018

Flooding and Lightning Strikes in Illinois, September 2 to 3, 2018

September 2 to 3, 2018 · NWS LOT · 6 events in 2 counties and zones

Scattered thunderstorms moved across northern Illinois during the early morning hours of September 2nd producing heavy rain and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across northern Illinois during the early morning hours of September 2nd producing heavy rain and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 1, 6:24 PM CST, 5 hours 36 minutes earlier.

Area forecast discussion, Sep 1, 6:24 PM CST, 5 hours 36 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
724 PM CDT Sat Sep 1 2018

.MESOSCALE DISCUSSION...
724 PM CDT

Expect isolated to scattered showers/thunderstorms to continue to
fester through early evening, mainly along and just north of the
I-88 corridor across northern IL. Convection will likely increase
across parts of northwest/north central IL later this evening
(after 9 pm), in association with a mid-level short wave tracking
currently out of west-central Iowa.

Early evening surface analysis depicts a west-east oriented
boundary located just north of the I-88 corridor, and across far
southern Lake Michigan. This boundary is likely associated with
outflow and differential heating associated with late morning
convective complex which moved through northern IL/southern WI.
Though mid-level forcing appears fairly weak/diffuse for now,
modest but persistent 20-30 kt southwest flow in the 925-850 mb
layer atop this low level convergent zone will likely allow for
continued development of at least isolated cells early this
evening. Modest effective deep layer shear 20-25 kts, MUCAPE of
2000-3000 J/kg, pwats near 1.80 inches indicate the potential for
isolated strong storms, with strong wind gusts and heavy downpours
associated with weak supercellular features.

Farther west, a more distinct mid-level short wave was noted
tracking across western IA, and this wave will approach the
forecast area later tonight. Eventual evolution of thunderstorm
clusters over central IA is a bit unclear in suite of CAM
guidance, though would expect an overall increase in convection
along and north of I-88 corridor outflow boundary from late
evening onward. Gradual stabilization of nocturnal boundary layer
would suggest heavy rainfall will be the primary threat with these
storms, though isolated quarter size hail and damaging wind
gusts. This agrees well with flash flood watch area, and SPC
marginal day 1 severe risk.

Ratzer

&&

.SHORT TERM...
250 PM CDT

Through Tonight...

Thunderstorms are expected to redevelop over the region later
today and tonight bringing the potential for heavy rainfall and
flooding as well as a limited/conditional severe weather threat.

Mid afternoon visible satellite imagery shows thinning cloud cover
from the west behind the remnants of this mornings thunderstorm
complex. Temperatures have jumped into the mid 80s under the sunny
skies with dew points into the mid 70s. Guidance indicates a
corridor of moderately strong to strong instability (2000-2500
J/kg) overspreading the CWA from the southwest through the
afternoon, uncapped per forecast soundings. Despite increasingly
favorable thermodynamics, forcing remains a limiting factor with
respect to afternoon/early evening convection. Still seeing some
subsidence behind the departing morning MCV and hard to pick out
anything of substance as far as an upstream vort max on water
vapor imagery. There is, however, building cumulus across portions
of eastern Iowa with low level convergence axis noted farther
east into Illinois, likely the result of differential heating.
Several of the convection allowing models indicate spotty
thunderstorm development this afternoon which seems plausible if
this boundary is able to persist. If this were to occur, there
appears to be a window where strong instability combined with
favorable shear over the region would support a severe weather
threat, though coverage should remain low initially. Hodographs
indicate some cyclonic turning in the low levels, though surface
flow is veered over the region. Not a screaming tornado threat,
but with decent low level shear, low LCLs, and strong instability,
couldn't completely rule out an isolated tornado either.

By mid to late this evening, anticipate increasing southerly
low/mid level flow across portions of the mid Mississippi Valley
that will result in an increase in thunderstorm coverage across
the region. Guidance is in fairly good agreement showing the
greatest moisture convergence aligned west to east across the
northern tier or two of counties in northern Illinois, though a
couple models hint at convection further south near the I-80
corridor. Cloud bearing flow aligns WSW to ENE and is largely
parallel to the axis of greatest forcing this evening and tonight
which may result in training thunderstorms. In addition, moisture
rich air with PWats around 2.0 inches will promote efficient
rainfall rates and Corfidi vectors indicate potential for
backbulding storms. Portions of Ogle, Lee, and Winnebago counties
have already seen between 1 and 4 inches of rain with saturated
soil conditions. With signs pointing to the potential for
persistent heavy rain and possible flooding, will issue a Flash
Flood Watch for areas basically along and north of the I-88
corridor for tonight.

Deubelbeiss

&&

.LONG TERM...
205 PM CDT

Sunday night through Saturday...

Sunday and Monday…
The main focus will continue to be on shower/thunderstorm chances
as well as warmth and humidity. A broad upper trough will remain
over the western U.S. while broad upper ridging remains over the
east. This will keep the local area between these two features
maintaining periodic chances for showers and thunderstorms. Expect
to see a down trend or break in organized showers and
thunderstorms Sunday morning with isolated coverage through the
afternoon. Expect breaks in the clouds though these details will
need to be ironed out closer to when any overnight/early morning
convection departs. Highs will warm into the mid to upper 80s
which will combine with the low to mid 70s dewpoints to push heat
index values into the low to mid 90s. Expect that showers and
thunderstorms will increase in coverage Sunday evening as the
parade of shortwaves continues from southwest to northeast.
Northwest sections of the area have the greatest chance but there
should be some spread south and eastward with time, however the
ridge to the east will be drifting westward so the southeast
extent may be less so than what occurs tonight. Heavy rainfall
will continue to be a threat. Should see a decrease in precip
coverage Monday morning at some point and a lesser chance going
through Monday evening as the high builds further west but will
need continue to refine the details. It will be another very warm
day with highs in the mid 80s to around 90, probably a couple
degrees warmer than Sunday. Heat index values will be in the mid
to upper 90s.

Tuesday through Saturday…
By Tuesday afternoon, the core of the upper ridge will be about as
far west as it will get before being shunted southward by a
strong trough that will move across Canada. It will continue to be
hot with highs near 90 and 70s dewpoints keeping heat index
values in the mid to upper 90s. A cold front will gradually drop
southward across the upper Great Lakes Tuesday night and Wednesday
and bring more shower/thunder chances with it. With the parent
low tracking well to the north of the area will need to watch the
timing of the front into the area as it may end up slowing.
Regardless of the arrival, the boundary will be slow to move
across the area so another active period is expected. Will need to
keep an eye on heavy rain potential if the boundary does focus
across the area for an extended period Thursday and Friday and
possibly even into Saturday. Highs will likely be dependent on
precipitation, but with a slower arrival of the front Wednesday
would be another warm and humid day for much of the area with
highs in the mid to upper 80s, though northern areas may be cooler
if the front is close enough. Thursday and Friday would likely be
in the 70s north to around 80 south.

MDB

&&

.AVIATION...
For the 00Z TAFs...

656 pm...Primary forecast concern is thunderstorm chances and
timing through sunrise.

Scattered thunderstorms continue to slowly develop over southern
Lake Michigan west into the Chicago area terminals. This trend is
expected to continue for the next few hours and added tempo
thunder with this forecast. How soon this activity weakens is
uncertain. It may continue to fester through mid evening when
additional convection is expected to develop over northwest IL as
an upper wave approaches the area. So there may not be much of a
lull in the activity...just more of an increase in coverage once
the upper wave arrives. Confidence to make changes later this
evening and overnight is low but there does appear to be a rather
sharp cutoff to the precip near mdw/gyy. Convection also appears
to drift north overnight with a possible earlier end time. Thus
changes to thunder timing are possible with later updates. There
is a chance of thunderstorms Sunday evening...especially across
northwest IL and this will need to be evaluated further with later
forecasts. Activity may remain northwest of Chicago area
terminals. Brief ifr cigs/vis will be possible with any of the
heavier storms.

A wind shift/lake breeze has moved into far northeast IL late this
afternoon and is currently just north of ord. Confidence for how
much further inland this boundary moves is low. But did include
this wind shift at ord/mdw. Additional convection is likely to
cause erratic wind directions with light and variable possible at
times. Winds will likely settle back to light southerly overnight
with southerly winds increasing again Sunday morning. cms

&&

.MARINE...
153 PM CDT

Steady south-southwest winds up to 20 to possibly 25 kt will ease
this evening, with generally lighter south-southwest winds until a
weak cold front crosses the northern half or so of the lake Sunday
night. The front will bisect the lake on Monday, with light north
to northeast winds north and south-southwest south half. A low
pressure trough will lift to the northern Lakes Tuesday through
Tuesday night. Winds will shift back to south-southwest for the
entire lake and freshen up on Tuesday-Tuesday evening in
response, peaking at 20-25 kt, highest on the north half. The
front trailing from the surface trough will cross the lake
Wednesday through Wednesday night. Large high pressure will set up
north of the lake behind the front Thursday and Friday, with brisk
northeast winds as a result. Will have to watch that period for
hazardous conditions for small craft over the Illinois and Indiana
nearshore waters.

Castro

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ014 until 7 AM Sunday.

IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Sep 1, 2:51 PM CST, 9 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
351 PM CDT Sat Sep 1 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
022100-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
351 PM CDT Sat Sep 1 2018 /451 PM EDT Sat Sep 1 2018/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited hail risk...up to quarter size.
     Limited damaging wind risk...up to 60 mph.
  Elevated Flooding Risk.

DISCUSSION...

Thunderstorms are expected to redevelop this evening and continue
through the overnight. The highest thunderstorm coverage is likely
to be primarily north of Interstate 80. All thunderstorms will be
capable of producing frequent cloud to ground lightning. Torrential
downpours could cause flooding. In addition, the strongest
thunderstorms may be capable of producing damaging winds and
or large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Limited Severe Thunderstorm Risk.
  Limited Flooding Risk.
  Limited Excessive Heat Risk.
Monday...
  Elevated Flooding Risk.
  Elevated Thunderstorm Risk.
  Limited Excessive Heat Risk.
Tuesday and Wednesday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.
Friday...
  Limited Thunderstorm Risk.

DISCUSSION:

A period of unsettled weather is expected through at least mid-week.
Warm and humid conditions are expected with periodic chances for
thunderstorms.  For Sunday, there is a chance that some of the
stronger storms may be severe, with strong winds and large hail
being the primary severe threats.   In addition, heavy rainfall may
occur in some of the storms and could lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed this evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east around 30 mph.

LMZ740>745-022100-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
351 PM CDT Sat Sep 1 2018

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday through Wednesday...
  Limited Thunderstorm Risk.
Friday...
  Limited Thunderstorm Risk.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-022100-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan Holland to Whitehall MI 5 nm off shore to mid-
line of lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
351 PM CDT Sat Sep 1 2018

This Hazardous Weather Outlook is for portions of the open waters
of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Limited Severe Thunderstorm Risk.
Monday through Wednesday...
  Limited Thunderstorm Risk.
Friday...
  Limited Thunderstorm Risk.

BMD/MDB

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Sep 1, 6:54 PM CST, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
754 PM CDT SAT SEP 1 2018

ILZ014-020130-
Cook IL-
754 PM CDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COOK COUNTY UNTIL
830 PM CDT...

At 754 PM CDT, Doppler radar was tracking a strong thunderstorm over
Des Plaines, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Ohare Airport around 800 PM CDT.
  Park Ridge, Rosemont, Niles and Schiller Park around 805 PM CDT.
  Morton Grove and Norridge around 810 PM CDT.
  Skokie and Harwood Heights around 815 PM CDT.
  Chicago around 830 PM CDT.

Other locations impacted by this storm include Lincolnwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4204 8772 4194 8779 4197 8792 4199 8792
      4199 8801 4200 8805 4207 8800
TIME...MOT...LOC 0054Z 283DEG 20KT 4201 8794

RATZER
Special weather statement, Sep 1, 8:26 PM CST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
926 PM CDT SAT SEP 1 2018

ILZ008-011-020300-
De Kalb IL-Ogle IL-
926 PM CDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL OGLE AND
NORTHWESTERN DE KALB COUNTIES UNTIL 1000 PM CDT...

At 926 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hillcrest, or 8 miles northeast of Rochelle, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Kirkland around 955 PM CDT.

Including the following interstate...
 I-39 between mile markers 102 and 111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4197 8914 4207 8917 4215 8884 4194 8880
TIME...MOT...LOC 0226Z 255DEG 16KT 4203 8900

RATZER
Special weather statement, Sep 1, 8:28 PM CST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
928 PM CDT SAT SEP 1 2018

ILZ008-020315-
Ogle IL-
928 PM CDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OGLE COUNTY UNTIL 1015 PM
CDT...

At 928 PM CDT, Doppler radar was tracking a strong thunderstorm over
Polo, or 9 miles west of Mount Morris, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Mount Morris around 950 PM CDT.
  Oregon around 955 PM CDT.

Other locations impacted by this storm include Adeline and Leaf
River.

This includes...  Castle Rock State Park, Lowden State Park, Ogle
County Fairgrounds, and White Pines State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4196 8969 4206 8969 4220 8941 4220 8937
      4197 8920 4190 8958 4190 8963 4193 8963
      4193 8967
TIME...MOT...LOC 0228Z 242DEG 27KT 4201 8961

RATZER
Local storm report, Sep 1, 9:23 PM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1023 PM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     HEAVY RAIN       LIBERTYVILLE            42.28N 87.97W
09/01/2018  M0.51 INCH       LAKE               IL   EMERGENCY MNGR

            RAINFALL OF 0.51 INCHES WAS MEASURED IN 8 MINUTES.

&&
Special weather statement, Sep 1, 9:27 PM CST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
1027 PM CDT SAT SEP 1 2018

ILZ008-010-020415-
Ogle IL-Lee IL-
1027 PM CDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OGLE AND NORTHWESTERN LEE
COUNTIES UNTIL 1115 PM CDT...

At 1026 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lanark to near Polo to near Sterling.
Movement was northeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Polo around 1040 PM CDT.
  Dixon around 1045 PM CDT.
  Forreston around 1050 PM CDT.
  Mount Morris around 1055 PM CDT.
  Oregon around 1110 PM CDT.

Other locations impacted by these storms include Adeline, Nelson and
Leaf River.

Including the following interstate...
 I-88 between mile markers 45 and 62.

This includes...  Castle Rock State Park, Ogle County Fairgrounds,
Sauk Valley College, and White Pines State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4217 8969 4220 8963 4220 8947 4208 8937
      4177 8929 4171 8963 4193 8963 4193 8969
TIME...MOT...LOC 0326Z 232DEG 26KT 4204 8980 4192 8966 4179 8962

RATZER
Special weather statement, Sep 1, 11:48 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
1248 AM CDT SUN SEP 2 2018

ILZ005-011-012-020630-
Kane IL-De Kalb IL-McHenry IL-
1248 AM CDT SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DE KALB...NORTHERN
KANE AND SOUTHERN MCHENRY COUNTIES UNTIL 130 AM CDT...

At 1247 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hampshire, or 7 miles southeast of Marengo, moving east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Elgin, Carpentersville, Algonquin, McHenry, Woodstock, Marengo,
Sleepy Hollow, East Dundee, Lake In The Hills, Huntley, West Dundee,
Gilberts, Hampshire, Lakewood, Prairie Grove, Bull Valley, Trout
Valley, Crystal Lake, Cary and Pingree Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4203 8868 4222 8866 4232 8825 4209 8826
TIME...MOT...LOC 0547Z 258DEG 16KT 4216 8853

RATZER

The radar

The Chicago radar (KLOT), 78 km away, was scanning. The volume nearest the first event began at 05:58 UTC.

Open the radar archive at this moment

Event by event

3 lightning, 3 flood. Local standard time, as filed.

Lightning, McHenry

When
September 2, 12:00 AM CST
Where
McHenry County, 1.84 mi SSW of Coral
Property damage
$50,000
Reported by
Newspaper
Coordinates
42.197, -88.587

A large barn in the 20000 block of Beck Road was burned to the ground after being struck by lightning.

Lightning, McHenry

When
September 2, 1:00 AM CST
Where
McHenry County, 0.44 mi WSW of Huntley
Property damage
$50,000
Reported by
Newspaper
Coordinates
42.168, -88.428

A house in the 12000 block of Illinois Street was left uninhabitable after an attic fire was started by lightning.

Flood, Cook

When
September 2, 1:00 AM CST to 3:00 AM CST
Where
Cook County, 0.9 mi SSW of Arlington Park to 0.51 mi SSW of Arlington Park
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
42.089, -88.030

Approximately six inches of standing water was reported on Rohlwing Road just north of Industrial Avenue.

Flood, McHenry

When
September 2, 1:00 AM CST to 8:00 PM CST
Where
McHenry County, 0.12 mi NW of Union to 0.56 mi S of Union
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.231, -88.531

Webcams at the Illinois Railway Museum showed standing flood waters that were deep enough to close the Museum. Storm total rainfall of 4.43 inches was measured nearby, 0.8 miles south southwest of Woodstock.

Lightning, McHenry

When
September 2, 1:20 AM CST
Where
McHenry County, 1.9 mi W of Highland Shrs
Property damage
$5,000
Reported by
Newspaper
Coordinates
42.347, -88.437

Lightning struck the attic of a duplex in the 600 block of Schubert Street with only very minor damage reported.

Flood, McHenry

When
September 3, 2:00 AM CST to 8:00 PM CST
Where
McHenry County, 1.59 mi SE of Highland Shrs to 1.52 mi N of Ridgefield
Cause
Heavy Rain
Reported by
CoCoRaHS
Coordinates
42.335, -88.376

Fields were reported flooded in Bull Valley with 6 to 8 inches of standing water. Storm total rainfall of 4.16 inches was reported 2.5 miles west northwest of Bull Valley.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784748, 784749, 784750, 785233, 784747, 785234.